Hail, Marshall
- When
- April 19, 4:50 PM CST to 4:51 PM CST
- Where
- Marshall County, 1.74 mi ENE of Carden
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -96.550
Half dollar sized hail reported.
One tornado was documented that moved north out of Chase county into far southeast Morris County around 905 pm CDT. The tornado did damage to trees and one home before ending around 3 miles south southwest of Dunlap, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
One tornado was documented that moved north out of Chase county into far southeast Morris County around 905 pm CDT. The tornado did damage to trees and one home before ending around 3 miles south southwest of Dunlap, Kansas. Other storms produced large hail and damaging winds. A second line of severe storms developed after midnight during the early morning hours of April 20th and produced wind damage most concentrated in Clay County in the city of Clay Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 19, 2:01 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 301 PM CDT Wed Apr 19 2023 .DISCUSSION... Issued at 256 PM CDT Wed Apr 19 2023 Forecast Highlights: -Two rounds of strong to severe thunderstorms are likely to impact portions of the area this evening and tonight. -Elevated fire danger conditions will again be in place late this week and this weekend. -Freezing temperatures remain in the forecast this weekend. Record lows are possible. Forecast Discussion: We are anticipating two rounds of impactful weather this evening and tonight. At 19Z (2 PM CDT), a deep upper low was spinning over far eastern Montana with a shortwave trough noted on its southern periphery over the Colorado Rockies. Surface analysis shows low pressure stretched across central Kansas with a dryline extending southward into Oklahoma and Texas. Strong southerly flow has brought dew points up to around 60 degrees across eastern Kansas. Mesoanalysis shows between 1500 and 2500 J/kg of MLCAPE with a cap still in place, confirmed by a special 20Z sounding launched from Topeka. The first round of storms is expected to impact portions of northern Kansas this evening. Convective initiation could begin as early as 23Z north of I-70 with better forcing near the low. CAMs show a few supercell storms developing within an environment consisting of nearly 3000 J/kg of MLCAPE and about 30 kts of effective bulk wind shear. Wind shear will increase as a strong LLJ develops into tonight. Storms in this environment will be capable of very large hail and damaging wind gusts. There appears to be a brief window early on when a few tornadoes could occur as shear increases, before SBCIN increases too rapidly. These storms will move northeast into Nebraska late this evening. The second round of storms is then expected to develop around midnight in northern and north-central KS as the aforementioned shortwave trough moves over central Nebraska. Convective mode could be less organized and more linear, with CAMs showing more of a widespread cluster of storms moving eastward through the CWA overnight. A 65+ kt LLJ will keep low level shear parameters sufficient for large hail and damaging wind gusts. Rainfall amounts could exceed 1.0 inch in far northeast KS - the area most likely to be affected by both rounds. Strong winds ahead of and behind a cold front tonight have also prompted the need for a Wind Advisory, which has been extended and expanded. Strong winds outside of thunderstorms could gust to 50 mph, finally relaxing by tomorrow morning as winds shift to the northwest behind the boundary. Beyond today's system, elevated fire danger will return in central KS tomorrow through Saturday. That area is less likely to see significant rainfall tonight and will experience low afternoon humidities and continued breezy winds through the start of the weekend. Much cooler weather is then in store this weekend. Highs on Saturday and Sunday will range from the 50s on Saturday to around 60 degrees on Sunday. Record low temperatures are forecast Sunday morning with lows in the upper 20s to near 30 degrees. A freeze warning is looking likely at that time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1234 PM CDT Wed Apr 19 2023 Aviation hazards this period include strong winds, MVFR CIGS and thunderstorms. South winds will be gusting to around 30 kts this afternoon, increasing to near 40 kts late this evening and tonight as a 65+ kt LLJ develops. Two rounds of thunderstorms are expected this period. The first of which will likely stay north of terminals this evening. However, some high resolution models are now showing possible development near KMHK around 00Z. Confidence was not high enough to include that in TAFs currently. The next round will impact terminals tonight. Storms could contain hail and damaging wind. MVFR CIGS and a shift to north winds will occur behind the precip. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 PM this evening to 7 AM CDT Thursday for KSZ026-035>040-054>056-058-059. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 310 PM CDT Wed Apr 19 2023 KSZ026-035>040-054>056-058-059-202015- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 310 PM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT THURSDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A Wind Advisory is in effect from 7PM this evening until 7AM Thursday morning. South winds are forecast to gust up to 50 MPH. Severe thunderstorms are possible across the area into the overnight hours. Large hail and damaging winds will be the main hazards. Locally heavy rainfall could also occur with storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures near to just below freezing are forecast this weekend which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020>024-034-202015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa- 310 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible across the area late this afternoon and again tonight. Large hail and damaging winds will be the main hazards with a few tornadoes also possible this evening. Locally heavy rainfall could also occur with storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures near to just below freezing are forecast this weekend which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
26 hail, 19 thunderstorm wind, 2 tornado. Local standard time, as filed.
Half dollar sized hail reported.
Half dollar sized hail reported.
Half dollar sized hail reported via social media.
Golf ball sized hail reported.
Ping pong sized hail reported for about 10 minutes.
Ping pong sized hail reported via social media.
Hen egg sized hail reported.
Golf ball sized hail reported.
Golf ball sized hail reported.
Hen egg sized hail reported via social media.
Report of a 65 mph wind gust from an NWS employee.
Quarter sized hail reported.
Report of large tree limbs down.
Half dollar sized hail reported.
Wind gust of 65 mph reported by NWS employee.
Quarter sized hail reported.
Ping pong ball sized hail reported.
Golf ball sized hail reported via social media.
Half dollar sized hail reported.
Report of 60 mph wind gust.
Gustnado reported southwest of 29th and Glick Road.
Reported at 29th and Glick Road.
Report from mping of small tree limbs broken or shingles blown off.
Half dollar sized hail reported.
Results of an NWS damage survey revealed tree damage and damage to a home approximately 3 miles SSW of Dunlap, Kansas. The home had portions of the roof removed and windows broken. This appeared to be the end of the tornado track that moved north out of Chase County. The tornado appears to have crossed from Chase into Morris County around 905pm and ended around 908 pm CDT based on radar data. Based on DOD to DI winds estimated to be around 95 mph.
Golf ball sized hail reported.
Report of a large tree blown over.
Quarter sized hail reported.
Highway signs snapped at the posts, estimated 60 to 70 mph wind gusts reported by the fire chief.
Half dollar sized hail reported.
Half dollar sized hail reported.
Wind gust of 66 mph measured at the kemp asos.
Wind gust of 60 mph reported.
Damage north of Courtland consisted of significant tree damage, headstone damage at local cemetery, center pivots tipped over and several power poles down. Wind speeds were estimated over 70 mph based on reports and radar data.
Measured at kfoe asos.
Quarter sized hail reported.
Report of 8 inch diameter tree split in half.
Report of 60 mph wind gust.
NWS storm survey found extensive tree damage in Clay Center from a microburst with 80 to 90 mph winds.
Fire Department Chief relayed damage reports from southeast side of Randolph damage to signs at intersection of Senn Road, highway 77 and Gardiner road along with minor tree limb damage. Short path and sporadic sometimes very sparse damage appears to suggest any vortex was not on the ground continuously but aloft more often than not as it moved across the area.
Quarter sized hail reported.
Quarter sized hail reported from mping.
Measured at kmhk asos.
Quarter sized hail reported.
Half dollar sized hail reported.
Report of several large trees at least a foot in diameter blown down.
Several tree limbs blown down of various sizes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094312, 1094313, 1094314, 1094315, 1094316, 1094318, 1094319, 1094320, 1094321, 1094325, 1094326, 1094327, 1094328, 1094329, 1094330, 1094331, 1094332, 1094333, 1094334, 1094419, 1094364, 1094365, 1094366, 1094367, 1082562, 1094368, 1094370, 1094372, 1094373, 1094380, 1094381, 1094383, 1094385, 1094386, 1094885, 1094387, 1094388, 1094390, 1094402, 1084490, and more.